FDA calls for urgent warning on tendon risks with Cipro, similar antibiotics

WASHINGTON (AP) -- Federal drug safety officials have imposed the government's most urgent warning on Cipro and similar antibiotics, citing risks that they can cause tendon ruptures, a serious injury that leaves some patients incapacitated.

The Food and Drug Administration on Tuesday ordered makers of flouroquinolone drugs -- a potent class of antibiotics -- to add a 'black box' warning to their products, which include Cipro, Levaquin, Floxin and other medications.

Patients should immediately stop taking the medications if they develop any tendon pain, swelling or inflammation.

(Copyright 2008 by The Associated Press. All Rights Reserved.)

You must be logged in to post comments.

Password (case sensitive):
Remember Me:

Read Comments

Join the Conversation!

While WVLT allows comments on articles, we ask that you respect the online community. Comments may be removed at any time for violations including:

  • Obscenity, profanity, vulgarity, racism, violent descriptions, name-calling or personal attacks.
  • Abuse of multiple accounts.
  • Off-topic comments.

Comments may be checked for inappropriate content or rule violation, but the station is under no legal obligation to monitor or remove comments. If you believe a comment violates the above rules, please use the Flagging Tool to alert a Moderator. 
Flagging does not guarantee removal.

  • by Stephanie Location: Knoxville on Aug 19, 2008 at 10:22 AM
    Thank you Dutchy for the info. I had my own situation with Cipro a couple of weeks ago when I was went to the emergency room and was diagnosed with a kidney infection. I had an allergic reaction to the Cipro and became quite ill and had to make a visit to my family doctor. She said that most of the time the ER does not do any kind of culture growth on bacteria samples - they just see an infection and prescribe whatever. She couldn't say for sure but if the ER had done a little extra legwork I might have been spared all that grief and illness. She gave me Macrobid (after doing a culture) and I am doing much better. I now have Cipro on my medical chart as an allergy and would not touch the stuff again. I've learned that it pays to be proactive about your health and if you have a question or something doesn't seem right, speak up!!
  • by Dutchy Location: Loudon on Jul 19, 2008 at 09:49 PM
    Response to H.M. ALWAYS insist on a culture growth done on the infection. You may have a NON-MRSA staph infection and the doctors are using the wrong antibodic. TRUST ME - I know for a fact they could very easily be using a wrong drug to fight you infections. It happened to my mother - she was given septra DS for over 18 months, if she was given Oxcillian (super pencillian) it would have killed the non-MRSA staph
  • by sonia Location: dandridge on Jul 17, 2008 at 08:17 AM
    My comments are on over all healthcare. I would like to see some research done on local hospitals and family physicians. In my opinion doctors do not want to really care for their patients anymore, they just want to prescribe. I was recently in the emergency room where I saw two nurses with a tobacco dip in thier mouth while in the doctors station. I have had the same physician for six years. She knows no more about me than she did six years ago. She is short and always seems to be in a hurry. I have tried changing physicians at one time and was put on hold for the receptionist to tell me if I could change doctors. My fear is all physicians have left their bed side manor in college. When I am late they are rude and when I am early they are rude. My comment, I am the one paying for the service, correct. It is very frustrating, especially when I am asked would you like to see the nurse practioner. I did not sign up with the nurse practioner. My opionion, healthcare is going down the tube.
  • by H.M. Location: USA on Jul 8, 2008 at 08:52 PM
    I took this medication last week and caused all sorts of side effects other than the tendon problem they are now putting a warning out for. I had several infections back-to-back... hmmm wonder if that was another side effect??


6450 Papermill Drive Knoxville, TN 37919 Phone - (865) 450-8888; Fax - (865) 450-8869
Copyright © 2015 WVLT-TV Inc. - Designed by Gray Digital Media - Powered by Clickability 24069129 - local8now.com/a?a=24069129
Gray Television, Inc.